Nebraska, 2022Drought in Nebraska, July 1 to 31, 2022
July 1 to 31, 2022 · NWS GLD · 3 events in 3 counties and zones
The drought status for these counties worsened during July. The D3 Extreme Drought increased in coverage for Dundy and Red Willow counties, but remained unchanged for Hitchcock County.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The drought status for these counties worsened during July. The D3 Extreme Drought increased in coverage for Dundy and Red Willow counties, but remained unchanged for Hitchcock County. Precipitation for the month ranged from one to six inches, with the highest amounts in western Dundy County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 30, 10:15 PM CST, 1 hour 45 minutes earlier.
Area forecast discussion, Jun 30, 10:15 PM CST, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1015 PM MDT Thu Jun 30 2022
.SHORT TERM...(Through Friday night)
Issued at 203 PM MDT Thu Jun 30 2022
Today-Tonight: The Tri-State area remains situated on the
northern periphery of a broad upper level ridge -- at the far
southern fringe of the mid-latitude westerlies. Though the
synoptic pattern remains essentially the same (compared to
yesterday).. guidance continues to indicate a far greater
potential for convection during the late afternoon/evening..
perhaps assoc/w a subtle change in the orientation/magnitude of
the upper level ridge over the 4-Corners and stronger flow aloft
(at/above 300 mb) over the Intermountain West/northern Rockies
bringing small amplitude waves in closer proximity to the central
Rockies. 19Z (1 pm MDT) SPC mesoanalysis data (700-400 mb DPVA)
suggests that such a wave may be present invof the CO/WY/NE
border. Simulated reflectivity forecasts via the HRRR and NAM NEST
continue to suggest that convection will develop in the lee of
the Rockies during the mid-afternoon, increasing in coverage and
progressing downstream into western KS during the late aft/eve
(reaching the CO/KS border by ~00Z) -- and that separate/distinct
development may occur along a weak, SW-NE oriented thermal-
moisture boundary (TMB) -- invof a line extending from Oakley-
Norton-Hastings. Forecast soundings continue to indicate a dry
thermodynamic environment characterized by skinny, high-based CAPE
profiles and a kinematic environment characterized by weak low-
mid tropospheric flow (10-15 knot winds from the surface to ~500
mb). In such conditions.. organized convection is not anticipated.
19Z SPC mesoanalysis data indicates an exceedingly poor
thermodynamic environment in place over the region --
characterized by lingering convective inhibition and marginal
instability (~100-250 J/kg MLCAPE).. with perhaps ~500 J/kg east
of Hwy 283 (Norton-Hill City) near the moist side of the TMB --
and that little in the way of additional destabilization is
likely. In weak forcing regimes, convection allowing guidance
tends to be far less reliable. Confidence is low with regard to
whether or not convection emanating from the Rockies will
meaningfully intensify and/or persist downstream into western KS.
Seasonably/climatologically strong DCAPE and inverted-V
thermodynamic profiles will, of course, support brief/isold
instances of damaging wind in association with any deep updrafts.
Fri-Fri night: Similar to today (no significant change in the
synoptic pattern) -- except that forecast confidence is even
lower -- as lingering convection and/or convective remnants (late
tonight and Fri morning) may alter environmental conditions over
the region.
.LONG TERM...(Saturday through Thursday)
Issued at 310 PM MDT Thu Jun 30 2022
Models have an upper level ridge building back across the region on
Saturday and Sunday. The upper level high/ridge shifts southeast
across TX and the Gulf coast region on Monday. An upper level
trough moves across the central plains into Midwest late next
Wednesday into Thursday. Expect mainly upper level zonal flow
early in the period becoming southwest upper level flow and then
northwest upper level flow by the end of the period.
At the surface on Saturday a surface low is projected to be
across southwest SD/nw NE region with another across southern
Kansas with a weak boundary between them. By sunday a stationary
boundary is projected to be across southeast WY southeast to
southern KS. On Monday a surface low pressure is across western
Nebraska with a warm front across Nebraska southeast into southern
IN. A surface trough is across western Nebraska into eastern
Colorado. On Tuesday the surface low is across central Nebraska
with a stationary boundary across Nebraska southeast to OH valley
and a surface trough across southern Nebraska southwest to NM. By
Wednesday and Thursday the stationary boundary is projected to be
across southern Nebraska/northern KS southeast into northern KY.
Temperatures will start off lower in the upper 80s to lower 90s
for afternoon highs on Saturday. Sunday's afternoon high
temperatures will be in the 90s. For Monday and Tuesday expect
afternoon high temperatures to climb back into the lower 90s and
lower 100s. Then slightly cooler by next Wednesday and Thursday in
the upper 80s to middle 90s. Overnight low temperatures will be
mainly in the lower 60s to middle 70s.
Expect some better precipitation chances during the extended
period early and then more isolated activity Monday into Tuesday
and then better chances late next Wednesday into early next
Thursday as upper level trough passes through.
&&
.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1015 PM MDT Thu Jun 30 2022
KGLD...VFR conditions are expected through the period. A north
wind around 10kts is expected at taf issuance and will continue
through much of Friday morning. During the afternoon and evening
hours winds will veer to the northeast, east and southeast at
speeds around 11-12kts. Rain showers will be possible and a rumble
of thunder cant be ruled out from taf issuance through 08z.
KMCK...VFR conditions are expected through the period. A east to
northeast wind at speeds up to 13kts are expected through the
period. Rain showers will be possible and a rumble of thunder cant
be ruled out from taf issuance through 08z.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&
SHORT TERM...VINCENT
LONG TERM...EH
AVIATION...99
Hazardous weather outlook, Jun 30, 8:05 PM CST, 3 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
805 PM MDT Thu Jun 30 2022
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-011200-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
805 PM MDT Thu Jun 30 2022 /905 PM CDT Thu Jun 30 2022/
This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.
.DAY ONE...TONIGHT...
Isolated to scattered thunderstorms will remain possible overnight.
The primary hazard from any thunderstorm will be wind gusts up to 60
mph.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY...
Thunderstorms developing in the lee of the Rockies Friday afternoon
may increase in coverage and track eastward into western Kansas
during the late afternoon and evening. Brief, localized wind gusts
up to 65 mph cannot be ruled out in association with any
thunderstorms.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
In the hours before
Special weather statement, Jun 30, 6:13 PM CST, 5 hours 47 minutes before
Special Weather Statement
National Weather Service Goodland KS
713 PM CDT Thu Jun 30 2022
KSZ029-010045-
Gove KS-
713 PM CDT Thu Jun 30 2022
...A strong thunderstorm will impact portions of northern Gove County
through 745 PM CDT...
At 712 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles west of Gove, moving northeast at 15 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Gove around 725 PM CDT.
Other locations in the path of this storm include Grainfield.
This includes Interstate 70 in Kansas between mile markers 88 and
101.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3902 10025 3885 10057 3899 10073 3913 10057
3913 10038
TIME...MOT...LOC 0012Z 228DEG 15KT 3898 10059
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
024Local storm report, Jun 30, 6:49 PM CST, 5 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
649 PM MDT THU JUN 30 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM TSTM WND GST 2 E LEOTI 38.48N 101.33W
06/30/2022 M58 MPH WICHITA KS MESONET
VIA KANSAS MESONET. 58MPH GUST MEASURED AT
10M HEIGHT WITH A 47MPH GUST MEASURED AT 2M
HEIGHT.
&&
CCSpecial weather statement, Jun 30, 6:51 PM CST, 5 hours 9 minutes before
Special Weather Statement
National Weather Service Goodland KS
751 PM CDT Thu Jun 30 2022
KSZ015-016-029-010115-
Gove KS-Sheridan KS-Graham KS-
751 PM CDT Thu Jun 30 2022
...A strong thunderstorm will impact portions of eastern Sheridan,
north central Gove and west central Graham Counties through 815 PM
CDT...
At 751 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles north of Park, or 7 miles northeast of Grainfield, moving
northeast at 40 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of eastern Sheridan,
north central Gove and west central Graham Counties, including the
following locations... Tasco and Studley.
This includes Interstate 70 in Kansas between mile markers 97 and
104.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3906 10031 3913 10053 3951 10040 3942 9992
TIME...MOT...LOC 0051Z 214DEG 36KT 3918 10036
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
024Special weather statement, Jun 30, 7:15 PM CST, 4 hours 45 minutes before
Special Weather Statement
National Weather Service Goodland KS
815 PM CDT Thu Jun 30 2022
KSZ028-029-010145-
Gove KS-Logan KS-
815 PM CDT Thu Jun 30 2022
...A strong thunderstorm will impact portions of southeastern Logan
and southwestern Gove Counties through 845 PM CDT...
At 815 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Scott State Lake, moving northeast at 25 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This storm will remain over mainly rural areas of southeastern Logan
and southwestern Gove Counties, including the following locations...
The Monument Rocks.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3870 10100 3896 10079 3887 10043 3870 10067
TIME...MOT...LOC 0115Z 225DEG 23KT 3877 10080
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
024Special weather statement, Jun 30, 7:46 PM CST, 4 hours 14 minutes before
Special Weather Statement
National Weather Service Goodland KS
846 PM CDT Thu Jun 30 2022
KSZ028-029-010215-
Gove KS-Logan KS-
846 PM CDT Thu Jun 30 2022
...A strong thunderstorm will impact portions of southeastern Logan
and Gove Counties through 915 PM CDT...
At 846 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles northeast of Scott State Lake, moving northeast at 25 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This storm will remain over mainly rural areas of southeastern Logan
and Gove Counties, including the following locations... The Monument
Rocks.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3870 10097 3895 10097 3906 10026 3870 10019
TIME...MOT...LOC 0146Z 236DEG 23KT 3881 10079
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
024Local storm report, Jun 30, 9:09 PM CST, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
909 PM MDT THU JUN 30 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0850 PM WILDFIRE 4 SE HOXIE 39.32N 100.39W
06/30/2022 SHERIDAN KS 911 CALL CENTER
WILDFIRE OF UNKNOWN CAUSE REPORTED VIA
SHERIDAN COUNTY DISPATCH.
&&
KMKDrought, Hitchcock
- When
- July 1, 12:00 AM CST to July 31, 11:59 PM CST
- Where
- Hitchcock forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.176, -101.042 (the zone’s center; the record gives no point)
Precipitation for the month ranged from one to four inches, with the lowest amounts in the eastern part of the county. This was two inches below to one inch above normal. The normal precipitation amount is three to four inches.
Drought, Red Willow
- When
- July 1, 12:00 AM CST to July 31, 11:59 PM CST
- Where
- Red Willow forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.176, -100.477 (the zone’s center; the record gives no point)
Precipitation for the month ranged from one to five inches, with the highest amounts in the eastern part of the county. This was two inches below to three inches above normal. The normal precipitation amount is three to four inches.
Drought, Dundy
- When
- July 1, 12:00 AM MST to July 31, 11:59 PM MST
- Where
- Dundy forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.176, -101.688 (the zone’s center; the record gives no point)
Precipitation for the month ranged from three to six inches, with the highest amounts in the northern part of the county. This was near normal to three inches above normal. The normal precipitation amount is two to four inches.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, July 1 to 5, 202218 deaths · 5 events
- Heat in Arizona, July 1, 20224 deaths · 3 events
- Drought in South Dakota, July 1 to 31, 2022$135 million · 6 events
- Drought in Iowa, July 1 to 31, 2022$30 million · 8 events
- Flooding in South Dakota, July 1 to 31, 20221 death · 3 events
- Drought in Nebraska, July 1 to 31, 2022$7.5 million · 2 events
- Flooding in Minnesota, July 1 to 11, 2022$3.8 million · 2 events
- Flash Flooding and Hail in South Dakota, July 1, 2022$1.3 million · 62 kt wind · 6 events
- Flooding in South Dakota, July 1 to 31, 2022$336,000 · 6 events
- Flash Flooding in New Mexico, July 1, 2022$375,000 · 3 events
- Hail and Damaging Winds in Pennsylvania, July 1, 2022$115,000 · 1 in hail · 25 events
- Flash Flood and Hail in Wisconsin, July 1 to 5, 2022$126,000 · 1 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1044536, 1044537, 1044535.